Certain drugs that are themselves harmless sometimes trigger immune responses that can have serious consequences for the patient. Two categories are distinguished: the hypersensitivity reactions and the autoimmune reactions. Autoimmune reactions occur when immune cells attack their own cells. Examples include autoimmune hepatitis (halothane), lupus-like syndromes (isoniazide, hydralazine), and haemolytic anaemia caused by methyldopa.
There are four types of hypersensitivity reactions. Type I (intermediate or anaphylactic): a drug binds a protein and provokes the production of IgE antibodies on mast cells. A second exposure triggers the mast cell to release its inflammatory agents (histamine, serotonin, leukotrienes, cytokines, vasoactive substances, etc.). The symptoms include asthma, urticaria and GI problems. Systemic effects including hypotension, tachycardia, loss of consciousness, bronchospasm, and coagulopathy resulting in anaphylactic shock are life-threatening. Examples: penicillin, monoclonal antibodies, heparin, corticotropin. Type
II (antibody-dependent cytotoxic): drugs bind to certain cell types and act as antigens. Due to subsequent binding of IgG or IgM antibodies, the cell is marked for phagocytosis by macrophages. In some cases, the antigen-antibody complex can also trigger activation of the complement system, resulting in lysis. Haemolytic anaemia (sulphonamides, methyldopa), agranulocytosis (carbimazol, clozapine) and thrombocytopenia (heparin, quinine, thiazides) are characteristic symptoms of this type. Type III (immune complex mediated): deposition of antigen-antibody complexes in certain tissues, where they evoke an inflammatory response by macrophages, complement, and leukocytes. Inflammation of joints, kidneys, and lung vascular endothelium (farmer’s lung) are common symptoms. Type IV (delayed type, cell-mediated): a drug binds a protein which is phagocytosed by an immune cell. The antigen is then displayed on the surface and activates T cells, resulting in an immune response. Generalised rash as with the Stevens-Johnson syndrome is life-threatening.